Although it is more common to lose weight during treatment, some people gain weight. This can happen as a side effect of treatment.
Some chemotherapy drugs and steroid medicines can cause your body to retain extra fluid in cells and tissues. This is called oedema, and it can cause weight gain and make you feel and look puffy. Hormone therapy lowers the amount of hormones in the body, which slows your metabolism. Steroid therapy can increase abdomen size, cause fluid retention, and lead to a rounded, puffy face. Feeling stressed or upset can also make some people eat more, and being tired because of the treatment may mean you exercise less.
If you gain weight during treatment and are concerned, speak to your doctor or dietitian about how to best manage it. It is important that your body gets enough food, so do not try a weight loss diet without guidance from a health professional.
Jenelle Loeliger, Head of Nutrition and Speech Pathology Department, Peter MacCallum Cancer Centre, VIC; Rebecca Blower, Public Health Advisor, Cancer Prevention, Cancer Council Queensland, QLD; Julia Davenport, Consumer; Irene Deftereos, Senior Dietitian, Western Health, VIC; Lynda Menzies, A/Senior Dietitian – Cancer Care (APD), Sunshine Coast University Hospital, QLD; Caitriona Nienaber, 13 11 20 Consultant, Cancer Council WA; Janice Savage, Consumer.
View the Cancer Council NSW editorial policy.
The information on this page is also available for download.
Living well after cancer
Helps you navigate your way through the different emotional, physical and practical challenges you may face after you’ve finished your initial cancer treatment